Oregon, 2004

Heavy Snow in Oregon, February 2, 2004

February 2, 2004 · NWS PQR · 1 event in 1 county or zone

Hood River received 1 inch of snow.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

Hood River received 1 inch of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Feb 1, 8:30 PM PST, 4 hours 30 minutes earlier.

Area forecast discussion, Feb 1, 8:30 PM PST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
830 PM PST SUN FEB 1 2004

.SYNOPSIS...ANOTHER PACIFIC FRONTAL SYSTEM IS APPROACHING THE CENTRAL
COAST TONIGHT. THE ASSOCIATED WARM FRONT IS SPREADING PRECIPITATION
NORTH INTO WESTERN OREGON TONIGHT AND MONDAY WHILE THE COLD FRONT
PUSHES THE MAIN PRECIPITATION SOUTH OF OUR AREA INTO NORTHERN
CALIFORNIA. SHOWERS WILL CONTINUE OVER THE AREA UNTIL THE LOW
PRESSURE CENTER MOVES INLAND TUESDAY...FOLLOWED BY A BRIEF DRYING
PERIOD WITH ANOTHER FRONTAL SYSTEM APPROACHING THE AREA BY THE END OF
THE WEEK
&&

.DISCUSSION...
.SHORT TERM...
INFRARED SATELLITE IMAGERY SHOWS THE NEXT SYSTEM APPROACHING FROM THE
WEST THIS EVENING WITH THE 992 MB LOW PRESSURE CENTER NEAR 44N 133W.
THE ASSOCIATED WARM FRONT IS SPREADING PRECIPITATION NORTH INTO
WESTERN OREGON. SOUTHEAST WINDS ON THE COAST AND EASTERLY WINDS OUT
OF THE COLUMBIA GORGE WILL INCREASE TONIGHT AND MONDAY. MODELS
DEVELOP A 1000/700 THICKNESS TROUGH AND SURFACE RIDGE THAT EXTENDS
FROM EASTERN WA TO THE GORGE MONDAY AND COULD MEAN A BIT COOLER
OUTFLOW THERE AS MOISTURE OVERRUNS. THUS...WILL KEEP LOWER SNOW
LEVELS IN AND NEAR THE GORGE TONIGHT AND MONDAY. THE SURFACE LOW
SLOWLY WEAKENS OFFSHORE MON AFTERNOON AND NIGHT AS A STRONG NORTHERLY
JET OFFSHORE DIGS THE UPPER LOW CENTER SOUTHEAST INTO CALIF. THE LOW
WILL CONTINUE TO WEAKEN AS IT MOVES INLAND TUESDAY WITH SHOWERS
DIMINISHING TUESDAY AND TUESDAY NIGHT. MODELS BUILD WEAK HIGH
PRESSURE INTO THE AREA WEDNESDAY FOR A BRIEF PERIOD OF DRYING BEFORE
THE NEXT SYSTEM APPROACHES.

THE ONLY REMAINING RIVER LOCATION ABOVE FLOOD STAGE IS THE PUDDING
RIVER AT AURORA. THE FLOOD WARNING FOR THE TUALATIN RIVER AT DILLEY
HAS BEEN CANCELLED. LIKENS

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...MODELS
REASONABLY IN AGREEMENT AND CONSISTENT WITH PROGRESSIVE PATTERN
THROUGH THE EXTENDED PERIOD. GFS CONTINUES TO SHOW A BREAK IN
PRECIPITATION FOR LATER WED INTO THU AS UPPER TROUGH DEPARTS AND A
STRONG WARM FRONT AHEAD OF NORTH PACIFIC STORM REMAINS OFFSHORE. THE
WARM FRONT ARRIVES THU FOLLOWED BY COLD FRONT THU NIGHT...AND A
SHOWERY FRI. TIMING AND PLACEMENT DIFFERENCES MORE APPARENT WITH
SHORTWAVE ENERGY FOR SYSTEM ON SAT. NEW GFS RUN PUSHES BRUNT OF
ENERGY FURTHER NORTH AND WEST. UPPER AND SURFACE RIDGE BUILDS
STRONGLY ON SUN AT AROUND 140W WITH COOL NORTHERLY FLOW ALOFT OVER
REGION INTO EARLY NEXT WEEK. SNOW LEVELS REMAIN CONFINED TO THE
MOUNTAINS THROUGH FRI THEN LOWER AFTER SAT AS COOLER NORTHERLY FLOW
DEVELOPS.
&&

.PRELIMINARY POINT POPS
AST 884553  PDX 774453  SLE 874453  EUG 874453
&&

.PQR WATCHES/WARNINGS/ADVISORIES...

.WA/OR...SMALL CRAFT ADVISORY CAPE SHOALWATER TO FLORENCE.
Hazardous weather outlook, Feb 1, 4:54 AM PST, 20 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
454 AM PST SUN FEB 1 2004

ORZ001>013-WAZ019>023-039-040-021400-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
CENTRAL COAST RANGE OF WESTERN OREGON-CENTRAL OREGON COAST-
CENTRAL WILLAMETTE VALLEY-COAST RANGE OF NORTHWEST OREGON-
GREATER PORTLAND METRO AREA-GREATER VANCOUVER AREA-LOWER COLUMBIA-
LOWER COLUMBIA AND I - 5 CORRIDOR IN COWLITZ COUNTY-
NORTH OREGON COAST-NORTHERN OREGON CASCADE FOOTHILLS-
NORTHERN OREGON CASCADES-SOUTH WILLAMETTE VALLEY-
SOUTH WASHINGTON CASCADE FOOTHILLS-SOUTH WASHINGTON CASCADES-
SOUTH WASHINGTON COAST-WESTERN COLUMBIA RIVER GORGE-WILLAPA HILLS-
454 AM PST SUN FEB 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST WASHINGTON AND
NORTHWEST OREGON.

.DAY ONE...TODAY
FLOOD WARNING FOR THE TUALATIN RIVER...RIVER LEVELS GRADUALLY FALLING
BELOW FLOOD.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER EXPECTED

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Western Columbia River Gorge

When
February 2, 1:00 AM PST to 6:00 PM PST
Where
Western Columbia River Gorge forecast zone
Reported by
TRAINED SPOTTER

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2004Every state in 2004This day in weather historyWarnings in Oregon, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385454.